Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 265, NWS Bismarck, ND

August 8, 2007Grant County, Morton County, Stark County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 8, 2007, 1:48 PM MDT for Grant County, Morton County, Stark County, North Dakota. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2007, 1:48 PM MDT (19:48 UTC)
Expired
Aug 8, 2007, 2:45 PM MDT
In force
57 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Grant County, ND, Morton County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 88 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 2:35 PM MDTTSTM WND GST 6015 N Elgin, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 7.8 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2007-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2007-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
359 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
2090 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 081950
SVRBIS
NDC037-059-089-082045-
/O.NEW.KBIS.SV.W.0265.070808T1948Z-070808T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
248 PM CDT WED AUG 8 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  WESTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  EASTERN STARK COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 345 PM CDT(245 PM MDT)

* AT 148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES SOUTHWEST OF HEBRON...OR ABOUT 32 MILES EAST OF DICKINSON...
  AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLEN ULLIN AROUND 315 PM CDT...
  HEART BUTTE DAM AROUND 225 PM MDT...  
  ALMONT AROUND 345 PM CDT...

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. WHILE
NOT IMMEDIATELY LIKELY...A TORNADO COULD STILL DEVELOP. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4698 10224 4668 10238 4633 10129 4698 10140

$$

CJS/HW
2 follow-up statements
000 
WWUS53 KBIS 082016
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
316 PM CDT WED AUG 8 2007

NDC089-082026-
/O.CAN.KBIS.SV.W.0265.000000T0000Z-070808T2045Z/
STARK ND-
216 PM MDT WED AUG 8 2007

...THE SEVERE THUNDERSTORM WARNING FOR STARK COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM HAS EXITED STARK COUNTY.

LAT...LON 4698 10208 4664 10208 4633 10129 4698 10140

$$

NDC037-059-082045-
/O.CON.KBIS.SV.W.0265.000000T0000Z-070808T2045Z/
GRANT ND-MORTON ND-
316 PM CDT WED AUG 8 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM
CDT(245 PM MDT) FOR WESTERN MORTON AND NORTHERN GRANT COUNTIES...

AT 216 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES NORTHWEST OF HEART BUTTE DAM...OR ABOUT 43 MILES EAST
OF DICKINSON...MOVING SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HEART BUTTE DAM AROUND 230 PM MDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4698 10208 4664 10208 4633 10129 4698 10140

$$

CJS/HW
000 
WWUS53 KBIS 082035
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
334 PM CDT WED AUG 8 2007

NDC037-059-082045-
/O.CON.KBIS.SV.W.0265.000000T0000Z-070808T2045Z/
GRANT ND-MORTON ND-
334 PM CDT WED AUG 8 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM
CDT(245 PM MDT) FOR WESTERN MORTON AND NORTHERN GRANT COUNTIES...

AT 234 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HEART BUTTE DAM...OR ABOUT 51 MILES SOUTHEAST OF
DICKINSON...MOVING SOUTHEAST AT 25 MPH.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN GRANT
COUNTY THROUGH 345 PM CDT OR 245 PM MDT.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4698 10186 4663 10206 4633 10129 4698 10140

$$

CJS/HW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:45 AM MDT, 12 hours 3 minutes earlier.

Area forecast discussion, Aug 8, 1:45 AM MDT, 12 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
245 AM CDT WED AUG 8 2007

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
LATEST SATELLITE IMAGERY SHOWS EJECTING SHORTWAVE OVER SOUTHERN
MONTANA...JUST NORTH OF THE IDAHO/MONTANA BORDER MOVING EAST.
THIS WAVE WILL REACH BILLINGS BY 12Z...THEN TO DICKINSON BY
18Z...AND JUST EAST OF BISMARCK BY 00Z. SCATTERED SHOWERS AND
THUNDERSTORMS AHEAD OF THIS WAVE WILL CONTINUE THIS MORNING. LATEST
MSAS ANALYSIS SHOWS A VERY WEAK SURFACE COLD FRONT OVER EASTERN
MONTANA THIS MORNING. THIS FRONT WILL SLUGGISHLY MOVE EAST AND
BECOME LOOSELY DEFINED BY THIS AFTERNOON...LENDING ITSELF TO JUST
WHAT LOOKS LIKE A BAGGY SFC TROUGH BY THE TIME IT REACHES
BISMARCK. SURFACE CONVERGENCE WILL BE WEAK...BUT WILL LIKELY BE
ENOUGH TO HELP INITIATE ADDITIONAL TSTMS AS AFOREMENTIONED
SHORTWAVE GETS CLOSER THIS AFTERNOON AND EVENING. SPC HAS EASTERN
CENTRAL...AND EASTERN NORTH DAKOTA IN A SLIGHT RISK SCENARIO FOR
THIS AFTERNOON AND EVENING WITH STRONG TO SEVERE THUNDERSTORMS
DEVELOPING. LATEST 4KM WRF SIMULATED COMPOSITE RADAR REFLECTIVITY
LOOP SHOWS PRECIP MAINLY CONFINED TO EAST CENTRAL AND EASTERN
NORTH DAKOTA THIS AFTERNOON/EVENING...IN LINE WITH SPC SLIGHT
RISK AREA. AFTER COLLABORATING WITH GRAND FORKS AND ABERDEEN...WILL
MENTION SEVERE WORDING IN THE ZFP VIA GRIDS. WILL DIMINISH PRECIP
EARLY THIS AFTERNOON IN THE WESTERN ZONES AND GRADUALLY END IT IN
THE CENTRAL AND EASTERN CWA BY AROUND 06Z. MODELS HAVE THE BAGGY
TROUGH LOOMING OVER THE AREA WITH ADDITIONAL SHORTWAVES AND WEAK
SURFACE FEATURES MOVING THROUGH THURSDAY INTO FRIDAY NIGHT. AT
THIS TIME ITS HARD TO PINPOINT WHERE THE POPS WOULD MAX OUT...THUS
WILL BLANKET MOST OF THE CWA WITH ISOLATED UNTIL SOMETHING BECOMES
MORE DEFINITIVE.

.LONG TERM...SATURDAY THROUGH TUESDAY...
00Z GFS SIMILAR TO YESTERDAYS RUN AND QUITE SIMILAR TO THE ECMWF.
UPPER TROUGH AND SURFACE FRONT MOVE THROUGH THE FORECAST AREA ON
SATURDAY SO LEFT SOME LOW POPS. THEN...A COOLER AND DRIER AIRMASS
MOVES INTO WESTERN AND CENTRAL NORTH DAKOTA BEHIND THIS UPPER
TROUGH. MAIN CHANGES WERE TO COOL DOWN THE MAX TEMPS A BIT FOR
SUNDAY AND TO REMOVE THE LOW POPS FOR SATURDAY NIGHT AND SUNDAY.
LEFT IN SOME LOW POPS FOR SUNDAY NIGHT.

RIDGE REBUILDS OVER THE NORTHERN PLAINS FOR MONDAY AND TUESDAY. SO
EXPECT TEMPERATURES TO REBOUND BACK INTO THE 80S AND 90S WITH
GENERALLY DRY CONDITIONS. THIS COVERED WELL IN CURRENT FORECAST SO
NO CHANGES MADE FOR MONDAY AND TUESDAY.

&&

.AVIATION...
SURFACE TROUGH WILL REMAIN ACROSS WESTERN NORTH DAKOTA TODAY AS AN
UPPER LEVEL TROUGH MOVES ACROSS THE AREA. THIS WILL BRING SCATTERED
SHOWERS AND THUNDERSTORMS OVER THE AREA TODAY. SOME OF THESE STORMS
COULD BE QUITE STRONG WITH GUSTY WINDS AND HAIL. OUTSIDE OF THE
THUNDERSTORMS...VFR CONDITIONS EXPECTED. THUNDERSTORM THREAT SHOULD
BE EAST OF THE AREA BY THIS EVENING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KS/JF
Hazardous weather outlook, Aug 8, 3:30 AM MDT, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
430 AM CDT WED AUG 8 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-090930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
430 AM CDT WED AUG 8 2007 /330 AM MDT WED AUG 8 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
MORNING THEN BECOME ISOLATED THIS AFTERNOON IN CENTRAL AND WESTERN
NORTH DAKOTA. A WEAKENING COLD FRONT OVER EASTERN MONTANA WILL
FALL APART AS IT MOVES TOWARD BISMARCK EARLY THIS AFTERNOON...
FOLLOWED BY AN UPPER LEVEL DISTURBANCE TRAVERSING ACROSS THE STATE
LATER TODAY. THIS WILL HELP INITIATE ADDITIONAL SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING MAINLY OVER OUR EASTERN
ZONES. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WEAK TROUGH WILL REMAIN AT THE SURFACE ACROSS NORTH DAKOTA WITH
A SERIES OF UPPER DISTURBANCES MOVING ACROSS THE STATE. ANY ONE OF
THESE COULD TRIGGER ISOLATED SHOWERS AND THUNDERSTORMS THURSDAY
INTO SATURDAY. APPEARS SUNDAY THROUGH TUESDAY WILL BE OUR DRIEST
DAYS WITH LITTLE OR NO THREAT FOR ANY PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO EARLY THIS EVENING.

KS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:30 PM MDTSevere Thunderstorm WarningBISDunn45 min
Aug 7, 7:30 PM MDTSevere Thunderstorm WarningBISWard30 min
Aug 7, 7:46 PM MDTSevere Thunderstorm WarningBISMountrail28 min
Aug 7, 8:08 PM MDTSevere Thunderstorm WarningBISMcLean67 min
Aug 7, 8:21 PM MDTSevere Thunderstorm WarningBISBottineau24 min
Aug 7, 8:32 PM MDTSevere Thunderstorm WarningBISMcHenry, Ward58 min
Aug 8, 1:59 AM MDTSevere Thunderstorm WarningBISAdams, Hettinger31 min
Aug 8, 6:03 AM MDTSevere Thunderstorm WarningBISGrant, Sioux27 min
Aug 8, 1:57 PM MDTSevere Thunderstorm WarningBISFoster, Stutsman30 min
Aug 8, 2:45 PM MDTSevere Thunderstorm WarningBISGrant60 min
Aug 8, 3:33 PM MDTTornado WarningBISKidder27 min
Aug 8, 4:34 PM MDTSevere Thunderstorm WarningBISLaMoure56 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.